News

Sulfasalazine May Increase Diarrhea in Radiation to the Pelvis

The anti-inflammatory agent, sulfasalazine appears to increase the risk of diarrhea among patients receiving radiation to the pelvis. These results were recently presented as a late-breaking abstract at the 2013 American Society for Radiation Oncology (ASTRO).

Radiation to the pelvis is associated with a risk of causing diarrhea. Therapy to reduce this risk, commonly used in Europe, includes the use of the anti-inflammatory sulfasalazine. Sulfasalazine was incorporated into treatment guidelines based on results from a prior clinical trial (Ann Pharmacother. 2001;35:806-810). However, according to results from a new clinical trial, it appears that sulfasalazine may actually be a culprit for diarrhea in pelvic radiation.

Researchers affiliated with ACTION (Alliance for Clinical Trials in Oncology) recently conducted a phase III clinical trial to explore the potential effects of sulfasalazine among patients with cancer receiving radiation to the pelvis. The trial included 78 patients – one group of the patients were treated with the standard sulfasalazine in addition to radiation, while the other group received placebo (inactive substitute) plus radiation.

The patients who received sulfasalazine actually had increased rates of severe diarrhea (29%) compared to those who did not receive the drug (11%).
The results from this trial has prompted researchers to start a phase III clinical trial to further explore the effects of sulfasalazine on rates of diarrhea among patients receiving radiation to the pelvis.

Reference: Miller, R. Late-breaking abstract (LBA) #5. Proceedings from the 55th annual American Society of Therapeutic Radiation Oncology (ASTRO). 2013.